Consult Doctors. FREE.

Your trusted medical source by doctors!

Continue with Facebook

or

PLEASE FILL IN THE ABOVE AND PRESS ENTER TO SIGN IN or CREATE YOUR ACCOUNT.
By creating an account, you are indicating that you have read and accepted the DoctorXDentist Terms of Use.
Registration Progress
Step 1: Register Email & Password
Step 2: Indicate Topics of Interests
Step 3: Follow Relevant Doctors
Complete!
What are your interests?
Please select at least 3 interests.
NEXT
NEXT
Registration Progress
Step 1: Register Email & Password
Step 2: Indicate Topics of doctors
Step 3: Follow Relevant Doctors
Complete!
Follow your favourite doctors
We found some doctors you may like. Click continue to follow them.
CONTINUE
CONTINUE

OOPS!

SOMETHING WENT WRONG.

PLEASE TRY AGAIN.

OOPS! SOMETHING

WENT WRONG.

PLEASE TRY AGAIN.

YOUR QUESTION HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

YOUR QUESTION

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

YOUR QUOTE REQUEST HAS BEEN

SUCCESSFULLY SUBMITTED.

OUR DOCTORS WILL GET BACK TO YOU SHORTLY!

YOUR QUOTE REQUEST

HAS BEEN

SUCCESSFULLY

SUBMITTED.

OUR DOCTORS WILL GET

BACK TO YOU SHORTLY!

YOUR REVIEW HAS BEEN

SUCCESSFULLY SUBMITTED.

THANK YOU.

YOUR REVIEW

HAS BEEN

SUCCESSFULLY

SUBMITTED.

THANK YOU.

OOPS!

THERE IS SOMETHING

WRONG WITH YOUR EMAIL.

PLEASE TRY AGAIN.

OOPS! THERE IS

SOMETHING WRONG

WITH YOUR EMAIL.

PLEASE TRY AGAIN.

YOUR EMAIL HAS BEEN

SUCCESSFULLY SUBSCRIBED.

THANK YOU.

YOUR EMAIL

HAS BEEN

SUCCESSFULLY

SUBSCRIBED.

THANK YOU.

MESSAGES TO
Dabbie from Singapore asked a question

Is Isotretinoin or the birth control pill more effective for hormonal acne that runs in the family?

I'm a 22 year old female. I've had acne since I was 15. I believe that my acne is genetic + hormonal as my dad still has acne. Antiobiotics and topicals did not work well for me. A GP started me on Isotretinoin 10mg/day, but a dermatologist has told me that she thinks the birth control pill and some light therapy will work better. I'm in a dilemma now as I do not know whether I should go with the GP or the dermatologist?

DOCTOR’S ANSWER (3)
Dr Kelvin Chua
Aesthetic
Singapore
(7 Ratings)
Consult Doctor
FOLLOW
Dr Kelvin Chua
Aesthetic
Singapore
(7 Ratings)
Answered on Fri Jun 15 2018 22:17:50 GMT+0000 (UTC)

Hi Dabbie,

I agree with Dr Theng that isotretinoin works for most acne including hormonal type. Acne is often a trial and error treatment but I think both isotretinoin and birth control pills have a good chance to work. Both types have their own pros and cons and you really have to talk to your dermatologist about what are their advantages and disadvantages. 

I personally feel both are pretty effective but ask yourself based on the side effects, which would you be more suited to. If you are sexaully active, you have to be very careful as oral isotretinoin is absolutely contraindicated with pregnancy. Furthermore if you regularly go under the sun, then oral isotretinoin can also lead to photosensitivity.

Birth control pills on the other hand may not be ideal if you have weight gain concerns. There is also a small chance it may worsen pigmentations like Horis Naevus and melasma. So speak to the doctor carefully on their potential side effects and whether which are your major concerns.

Hope that helps.

0 224 views 0 Doctors agree Fri Jun 15 2018 22:17:50 GMT+0000 (UTC)
Consult Doctor
Dr Colin Theng
Dermatologist
Singapore
(3 Ratings)
Consult Doctor
FOLLOW
Dr Colin Theng
Dermatologist
Singapore
(3 Ratings)
Answered on Fri Jun 15 2018 14:15:33 GMT+0000 (UTC)

Dear Debbie,

You are right that acne can be due to both genetic and hormonal factors. Isotretinoin is effective for most types of acne including hormonal acne. I do think that it is a good option for hormonal acne too. 

Hormonal acne does respond well to treatment with birth control pills too. It is difficult to say that this is a better option compared to isotretinoin. With isotretinoin, it is important to avoid getting pregnant, so if you are sexually active, the birth control pills have an added benefit.

Do discuss your concerns with your doctors. They will be able to clarify your doubts.

0 241 views 0 Doctors agree Fri Jun 15 2018 14:15:33 GMT+0000 (UTC)
Consult Doctor
Dr Elias Tam
Aesthetic
Singapore
Consult Doctor
FOLLOW
Dr Elias Tam
Aesthetic
Singapore
Answered on Sat Jun 16 2018 04:01:58 GMT+0000 (UTC)

Dear Dabbie,

You are quite right that genetic and hormonal reasons are the 2 more common causes for acne. At the same time, there are also other possible causes that may have aggravated your conditions, making your treatment less effective.

While Isotretinion and hormonal treatments are both highly effective, these 2 treatments are often done in combinations. First to prevent pregnancy while on isotretinion, second to potentiate the result. Once the acne is under control, I may remove the isotretinoin once it achieve the targeted dosage based on your weight.

Since both treatments have their own risks and benefits, it is important to consider them carefully before starting the treatment and also to monitor potential side effects. It is also possible to add in certain gentle light therapy or even light chemical peel, depending on your skin condition after starting the treatment. It has to be monitor carefully to prevent unwanted side effects. Excessive treatment may increase the risk of complication.

Do go through your skincare regime with your doctor as it is an important component of the treatment. While some cleanser may help to reduce the clots in oily skin, excessive treatment may dry the skin and trigger more production of the oil(sebum) as a protective mechanism. It is also crucial to have the right moisturiser to keep the skin moist but not clot the skin. Please use lots of sunblock while on isotretinoin now. Your skin is now more sensitive than before.

Just because you are now on isotretinoin, you should not abandon the topical treatment. Do continue with a appropriate topical treatment like differin for better result. 

In case you are wondering, diet may also affect the outcome of your treatment. While diet is not the cause of acne, some studies notice that taking a diet with high gylcaemic index (e.g. sugar, cake, soft drink) often aggravates the acne.  Some also notice that diary products, especially skim milk, may have similar bad effect.

By taking care the various possible causation and aggravating factors, hopefully, you can achieve better control and be acne free. Cheers!

Regards,

Dr Elias Tam 

0 214 views 0 Doctors agree Sat Jun 16 2018 04:01:58 GMT+0000 (UTC)
Consult Doctor

Get Doctor Quotes

We promise that we'll ask our doctor friends to give you their best possible price!
Name of Treatment
Category
Budget
Full Name
Email
Contact Number
Other Information